Alert archive / Wyoming / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Riverton, WY

August 10, 2005Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 10, 2005, 3:20 PM MDT for Natrona County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 3:20 PM MDT (21:20 UTC)
Expired
Aug 10, 2005, 6:15 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 108 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 102122
FFWRIW
WYC025-110015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 615 PM MDT

* AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED WALL
  ...ARMINTO...POWDER RIVER...WALTMAN...AND HILAND.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.  THE MAIN AREAS OF CONCERN AT THIS TIME ARE IN 
EXTREME NORTHWESTERN NATRONA COUNTY NEAR BADWATER CREEK...THE CAVE 
GULCH AREA NORTHWEST OF POWDER RIVER...AND ABOUT 10 MILES SOUTH OF 
HILAND.  HIGHWAY 20 26 WILL ALSO EXPERIENCE HEAVY RAIN ON THE 
ROADWAYS...AND CREATE SLICK CONDITIONS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4289 10749 4288 10664 4349 10664 4349 10749

$$

MCDONALD
3 follow-up statements
000 
WGUS75 KRIW 102148
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
347 PM MDT WED AUG 10 2005

WYC025-110015-
NATRONA WY-
347 PM MDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MDT FOR NORTHWESTERN
NATRONA COUNTY...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED 
WALL...ARMINTO...POWDER RIVER...WALTMAN...HILAND...AND NATRONA.

THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAIN OVER THE SOUTHERN 
FOOTHILLS OF THE BRIDGER MOUNTAINS AND BIGHORN MOUNTAINS.  THE AREA 
OF BADWATER CREEK...15 MILES NORTH OF ARMINTO...HAS RECEIVED OVER 
THREE INCHES OF RAIN...AND MAY RECEIVE ONE TO TWO MORE INCHES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4289 10749 4287 10653 4348 10653 4349 10749

$$

MCDONALD
000 
WGUS75 KRIW 102242
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
439 PM MDT WED AUG 10 2005

WYC025-110015-
NATRONA WY-
439 PM MDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MDT FOR NORTHWESTERN
NATRONA COUNTY...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED 
WALL...ARMINTO...POWDER RIVER...WALTMAN...HILAND...AND NATRONA.

THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO ROLL THROUGH NORTHWESTERN 
NATRONA COUNTY.  AN ADDITIONAL TWO TO THREE INCHES OF RAIN IS 
POSSIBLE IN SOME DRAWS AND WASHES...WHICH MAY CREATE FLOODING 
SITUATIONS.  AREAS OF CONCERN ARE THE BADWATER CREEK...THE WESTERN 
BUFFALO CREEK...CAVE GULCH NORTH OF POWDER RIVER...AND AROUND 
ARMINTO.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4289 10749 4287 10653 4348 10653 4349 10749

$$

MCDONALD
000 
WGUS75 KRIW 110011
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
611 PM MDT WED AUG 10 2005

WYC025-110021-
NATRONA WY-
611 PM MDT WED AUG 10 2005

...THE FLASH FLOOD WARNING FOR NORTHWESTERN NATRONA COUNTY EXPIRES AT
615 PM MDT...

THE HEAVY RAINFALL HAS ENDED AND FLOODING IS NO LONGER ANTICIPATED IN
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

MORE THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT WHICH WILL LIKELY
AGAIN RAISE THE RISK OF FLOODING IN THE AREA.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4289 10749 4287 10653 4348 10653 4349 10749

$$

C. BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:18 PM MDT, 2 minutes earlier.

Area forecast discussion, Aug 10, 3:18 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
318 PM MDT WED AUG 10 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY...

SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 9 PM THIS EVENING ACROSS
OUR NORTHERN ZONES. ACTIVE SHORTWAVE WILL CONTINUE TO INTERACT WITH A
MOIST AND UNSTABLE AIRMASS TO PRODUCE THE POSSIBILITY OF SEVERE
WEATHER THROUGH THE EVENING HOURS. NO REPORTS YET BUT SOME SMALL TO
MARBLE SIZE HAIL REPORTS. IN ADDITION...WEEK BUT FAIRLY DEEP E-SE
FLOW UP TO H7 COMBINED WITH WESTERLY FLOW ALOFT AND INTERACTION WITH
SURFACE FRONT AND SOUTHWEST SURFACE WINDS ARE CREATING SOME
STATIONARY BACK BUILDING STORMS IN NW NATRONA AND NOW MAYBE
NORTHEAST FREMONT COUNTY. ACTIVE EVENING IN STORE AS THIS SHORTWAVE
MOVES ACROSS THE NORTH AND INTERACTS WITH HIGHER THETA AIR AND
POSSIBLE RIGHT ENTRANCE REGION JET DYNAMICS. BY TOMORROW...MOIST
BOUNDARY HOLDS IN THE EAST WITH BEST CHANCE FOR MORE STORMS IN OUR
EASTERN ZONES. ON FRIDAY...FRONTAL BOUNDARY WILL PUSH UP AGAINST
THE CONTINENTAL DIVIDE AS MAIN SHORTWAVE DIVES SOUTHEAST OUT OF SWRN
CANADA. INSTABILITY AXIS SHOULD BE ALONG THE SPINE OF THE WIND
RIVER MOUNTAINS UP INTO THE SRN ABSAROKAS WITH MOIST EASTERLY FLOW
EAST OF THE THERE. AIRMASS MUCH MORE STABLE IN OUR NERN ZONES. COLD
FRONT PUSHES THROUGH MOST IF NOT THE ENTIRE AREA FRIDAY NIGHT INTO
SATURDAY WITH MUCH MORE STABLE AIRMASS AND GO WITH IDEA OF LOTS OF
CLOUDS AND LOW LEVEL MOISTURE WITH A SLIGHT CHANCE OF RAIN SHOWERS
ONLY. TEMPERATURES WILL COOL CONSIDERABLY FRIDAY AND SATURDAY WITH
READING IN THE 60S AND 70S MOST AREAS...COOLEST IN THE NORTH AND
EAST.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...
MEDIUM RANGE GUIDANCE AND ENSEMBLES IN OVERALL GOOD AGREEMENT
ESPECIALLY INTO MONDAY. WEST NORTHWEST UPPER FLOW WILL DOMINATE THE
REGION. A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH ACROSS THE
REGION WITH SURFACE FRONTAL BOUNDARY MEANDERING ACROSS AREAS EAST OF
DIVIDE. THIS SHOULD ALL ACT ON SOME LATE DAY INSTABILITY FOR A
CONTINUED ISOLATED RISK OF STORMS MOST AREAS. NO MONSOON CONNECTION
WITH THIS FLOW...SO STORMS SHOULD BE FEW AND FAR BETWEEN. BY TUESDAY
AND WEDNESDAY...LATEST GFS DOES BEGIN TO BACK THE FLOW TO MORE
SOUTHERLY TO PUSH BETTER MOISTURE BACK NORTH. THIS IS WHERE ENSEMBLES
BEGIN TO DIVERGE SO STILL MUCH UNCERTAINTY THIS FAR OUT...BUT WARRANT
MAINTAINING SLIGHT RISK OF STORMS INTO MID WEEK. HAVE CONTINUED
TREND OF COOLING TEMPERATURES FOR THE WEEKEND WITH LATEST GFS
CONSISTENT WITH GOOD COLD AIR ADVECTION BEHIND STRONG FRONTAL
PASSAGE SATURDAY. TEMPERATURES EXPECTED TO GRADUALLY WARM INTO THE
MIDDLE OF NEXT WEEK ON WESTERLY FLOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH THROUGH
9 PM FOR BIG HORN...NATRONA...WASHAKIE...HOT SPRINGS...PARK AND
JOHNSON COUNTIES.

&&

SHORT TERM...SKRBAC
LONG TERM...FRIEDERS
Hazardous weather outlook, Aug 10, 1:54 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MDT WED AUG 10 2005

WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
154 PM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORM WATCH FROM MUCH OF NORTH CENTRAL AND NORTHWEST
WYOMING UNTIL 9 PM THIS EVENING...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHWEST AND NORTH
CENTRAL WYOMING INTO THE EVENING HOURS. THE COMBINATION OF THIS
DISTURBANCE AND A MOIST AND UNSTABLE AIRMASS WILL CREATE THE
POSSIBILITY OF SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO GOLFBALL
SIZE...FREQUENT LIGHTNING...WIND GUSTS OVER 50 MPH AND VERY HEAVY
RAIN ACROSS PARK...BIG HORN...WASHAKIE...HOT SPRINGS...
NATRONA AND JOHNSON COUNTIES THROUGH 9 PM THIS EVENING. ACROSS THE
REST OF OF WESTERN AND CENTRAL WYOMING...A PLUME OF MOIST SUBTROPICAL
AIR WILL FUEL SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A FEW
STRONG STORMS ARE ALSO EXPECTED IN THIS AREA. CAMPERS AND HIKERS
SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS...ESPECIALLY
IN MOUNTAINOUS TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...
HOWEVER DRIER AIR WILL BEGIN TO WORK INTO THE WESTERN THIRD OF
WYOMING. THEREFORE...THUNDERSTORM COVERAGE WEST OF THE DIVIDE WILL
BE LESS ON THURSDAY. A COLD FRONT WILL BEGIN TO PUSH SOUTH INTO
WYOMING FRIDAY AFTERNOON. THIS WILL SET THE STAGE FOR SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT FROM THE BIGHORN BASIN
EASTWARD INTO JOHNSON COUNTY. COOLER WEATHER WILL FOLLOW FOR THE
WEEKEND AS THE UPPER FLOW BECOMES NORTHWEST. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL...STRONG WINDS AND HAIL
SIZE THIS AFTERNOON AND TONIGHT.

TEAM RIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:28 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Aug 10, 5:22 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs53 min

Nearby

Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.